Prostate cancer linked to increased risk of thromboembolism

April 29, 2010

Men with prostate cancer are at increased risk of thromboembolism, particularly those receiving hormone therapy, according to a recent study.

Men with prostate cancer are at increased risk of thromboembolism, particularly those receiving hormone therapy, according to a recent study.

"Little is known about the specific association between prostate cancer and thromboembolic disease," said Mieke Van Hemelrijck, a PhD student from King’s College London School of Medicine, working with Lars Holmberg, MD, and colleagues. "However, previous research has suggested an increased likelihood of developing thromboembolic disease after endocrine therapy."

Van Hemelrijck and colleagues assessed the risk of thromboembolic disease in Swedish men with prostate cancer receiving different types of treatment compared with Swedish men in the general population. The investigators used data based on the National Prostate Cancer Register of Sweden.

Between 1997 and 2007, 30,642 men received endocrine therapy, 26,432 curative treatment, and 19,526 surveillance. A total of 1,881 thromboembolic events were reported and analyzed. Overall, findings showed that men with prostate cancer were significantly more likely to develop thromboembolic disease than men without prostate cancer. All three treatment groups were at increased risk of deep vein thrombosis and pulmonary embolism, but not arterial embolism.

Additionally, men receiving endocrine therapy had the highest risk of venous thromboembolism. Patients undergoing endocrine therapy were 2.5 times more likely to have a DVT than the general population and were nearly twice as likely to experience a pulmonary embolism.

The authors suggest that this increased risk of thromboembolic disease is likely to be the result of the cancer itself and/or the treatments and factors taken into account during the process of selecting these treatments.

Results of the study were published online in The Lancet Oncology (April 13, 2010).